Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Birmingham, AL

June 26, 2023Chilton County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 26, 2023, 1:07 AM CDT for Chilton County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 1:07 AM CDT (06:07 UTC)
Expired
Jun 26, 2023, 1:45 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
50

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS84 KBMX 260607
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
107 AM CDT Mon Jun 26 2023
 
ALZ035-036-260645-
Chilton AL-Coosa AL-
107 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Chilton and
west central Coosa Counties through 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gap Of The Mountain, or 7 miles north of Clanton, moving southeast at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Clanton, Jemison, Thorsby, Lyle, Mitchell Lake, Dollar, Gap Of The
Mountain, Lay Lake Dam, Moriah, Higgins Ferry Park, Lay Lake, Lomax,
Waxahatchee Creek, Paint Creek, I 65 Rest Area and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and east central Alabama.

&&

LAT...LON 3292 8683 3306 8660 3302 8656 3302 8652
      3306 8652 3293 8627 3271 8661
TIME...MOT...LOC 0606Z 315DEG 12KT 3295 8661 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 26, 12:42 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 26, 12:42 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 AM CDT Mon Jun 26 2023

...New AVIATION...

.SHORT TERM...
(Through Monday)
Issued at 854 PM CDT SUN JUN 25 2023

Temperatures tomorrow will not be quite as warm and the advisory
will be allowed to expire.

Well, the complex thunderstorm scenario is playing itself out.
After a slower start to the day, thunderstorms have built
southward down the eastern half of Central Alabama. These storms
have produced damaging winds and large hail a good cold pool
developed and a large gradient exists with most thermodynamic
parameters. These storms will continue southward and most likely
will exit the area just after midnight.

The next short wave trough and associated thunderstorms were just
entering far northwest areas. These storms have also been severe
west of here, producing mostly damaging winds. The latest RAP
analysis has a pool of instability roughly west of I-65. SB/ML
CAPE values at least 3000 and Bulk Shear increasing the next few
hours west to 40kts or so. Therefore, these storms will certainly
have the potential of producing damaging winds and large hail for
several hours. These storms will mostly likely also build
southward at some point following the available instability.

The watch that is place handles both of these areas of potential
severe storms. Therefore, some areas may be removed before 3 am as
the instability is used up.

75

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 259 PM CDT SUN JUN 25 2023

No major changes were made to the start of the extended. Keeping
pops ahead of the sagging surface boundary that may be through
part of the NRN part of the area by Mon evening. A large surface
ridge is expected to build over E Conus for mid week. In the
upper levels, an upper ridge currently over NRN Old Mex will
spread EWD as the week progresses. By Thu, it should be stretched
from TX to AL. With double ridging, the heat will build over C AL.
Guidance is trending warmer for Thu/Fri.

While it is still too early to issue an excessive heat watch (for
anticipated excessive heat warnings at the earliest 72 hours), I
can up the confidence to 4 out of 5 for heat in the HWO for then
and Fri. We have no mentioned pops for Thu and only isolated for
Fri with this setup. By Friday, the surface front S of C AL should
move back NWD as a warm front, so isolated pops are possible. At
the very least, heat advisories will be needed for most of the area
but possibly even an excessive heat warning for the WRN counties.
Triple digits (actual temps/ not heat indices) are possible for
the WRN half of C AL. This would warrant the advisory even without
the humidity factor. On Sat, the heat will still be a factor, but
values are not expected to be quite as scorching as Thu/Fri.
Cloud cover should increase and rain chances return, but still
toasty.

08

Previous long-term discussion:
(Tuesday through Saturday)
Issued at 350 AM CDT SUN JUN 25 2023

An active weather pattern is expected to continue through much of
the week.

An amplified ridge persists across much of the Central CONUS with a
generally stationary trough along the East Coast. This synoptic
setup places Central AL under a northwesterly flow regime. Models
pick up on a few shortwave impulses sliding through the region, each
one supporting thunderstorm development. Given the MCS mode, any one
of these could lead to strong to severe storms (mainly wind).
However, model guidance really struggles with resolving the timing
and evolution of each wave, so confidence isn't there to include
severe storms in the forecast for any specific day at this time.

The low level ridge builds eastward over the Gulf States Thursday
into Friday, leading to a warming trend for the region. High
temperatures on both days will be in the upper 90s with many
locations nearing or hitting 100 degrees. Heat index values will be
in the 105-110+ degree range. However, the temperature forecast is
highly dependent on the timing and location of any convective
systems that may move through Central AL those days. The hot/humid
air mass continues into Saturday, so we may be looking at a
prolonged period of potentially dangerous heat with little overnight
recovery (lows in the upper 70s) , which could exacerbate the risk,
especially for vulnerable populations.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT MON JUN 26 2023

Line of showers and storms now moving through TCL and EET and will
slide into MGM and possibly TOI by 8 to 10z. Clearing after that
as most of the MCS will remain north or west of us for the night.
The main front still remains north of us so until it works into
the area rain chances will remain. We will see the front edge
southward some and should push the best chances to the south by
the afternoon. May see some MVFR decks across the east by 12z
behind this rain.

16

&&

.FIRE WEATHER...

Showers and storms are possible now into Monday with lower
chances on Tuesday as the associated front moves closer to the
immediate Gulf Coast. Minimum relative humidity values will
remain well above critical thresholds. 20 foot winds should
average from the southwest this afternoon, west-southwest on
Monday, and west-northwest on Tuesday with speeds close to 10
knots at times, especially on Tuesday based on the current
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  66  91  65 /  30  10  10   0
Anniston    90  69  92  66 /  30  10  10   0
Birmingham  92  71  94  69 /  30  10  10   0
Tuscaloosa  93  71  96  69 /  30  10  10  10
Calera      91  71  93  68 /  30  10  10   0
Auburn      87  71  91  69 /  50  20  10   0
Montgomery  92  74  94  70 /  40  20  20  10
Troy        92  73  95  70 /  50  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....08
AVIATION...16
Hazardous weather outlook, Jun 25, 8:15 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
815 PM CDT Sun Jun 25 2023

ALZ011>015-017>050-270415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
815 PM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across much of Central Alabama
through 3 am. It is possible that multiple areas of storms develop.
Threats include damaging wind gusts, large hail, frequent lightning
strikes, and locally heavy rainfall.

A Heat Advisory is in effect for areas along a west of a line from
Montgomery to Tuscaloosa to Hamilton through 9 pm. Heat index values
from 105 to 109 degrees are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are also possible on Monday, mainly during the
afternoon. The threat appears limited to the southeastern half of
the area. Threats include damaging wind gusts, large hail, frequent
lightning strikes and locally heavy rainfall.

Widespread excessive heat arrives later in the week. The combination
of high temperatures in the 90s and 100s and high humidity will lead
to dangerous heat indices. For the period Thursday through Saturday,
heat indices may exceed 110 degrees for a greater portion of the
area. Prepare for this heat now.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Tonight into Monday.

In the hours before

Local storm report, Jun 25, 11:23 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1123 PM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     Birmingham Internationa 33.56N 86.75W
06/25/2023  E55 MPH          Jefferson          AL   ASOS

&&

MAL
Special weather statement, Jun 25, 11:43 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1143 PM CDT Sun Jun 25 2023

ALZ023-030>034-260545-
Greene AL-Hale AL-Bibb AL-Sumter AL-Perry AL-Tuscaloosa AL-
1143 PM CDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of southern Tuscaloosa,
northern Perry, Greene, Hale, Bibb and northern Sumter Counties
through 1245 AM CDT...

At 1142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Bibb to 8 miles northeast of
Electric Mills. Movement was south at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Livingston, Eutaw, Centreville, York, Greensboro, Cuba,
Moundville, Coaling, Vance, Woodstock, West Blocton, Forkland, Akron,
Boligee, Union, Gainesville, Epes, Emelle and West Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Alabama.

&&

LAT...LON 3292 8835 3326 8707 3325 8703 3317 8703
      3316 8697 3310 8697 3305 8688 3284 8688
      3284 8702 3280 8702 3244 8840
TIME...MOT...LOC 0442Z 338DEG 25KT 3319 8708 3285 8836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 25, 11:46 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1146 PM CDT Sun Jun 25 2023

ALZ025>028-035-036-260545-
Chilton AL-Clay AL-Shelby AL-Talladega AL-Coosa AL-St. Clair AL-
1146 PM CDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of northern Chilton,
southwestern Talladega, Shelby, south central St. Clair, northwestern
Coosa and southwestern Clay Counties through 1245 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pell City to 6 miles southeast of
Tannehill Ironworks State Park. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alabaster, Pelham, Helena, Talladega, Sylacauga, Pell City, Calera,
Chelsea, Montevallo, Childersburg, Columbiana, Jemison, Ashland,
Wilsonville, Talladega Springs, Indian Springs Village, Vincent,
Thorsby, Harpersville and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and east central Alabama.

&&

LAT...LON 3325 8584 3284 8687 3286 8688 3305 8688
      3306 8693 3308 8694 3308 8695 3310 8695
      3310 8697 3316 8697 3317 8702 3319 8703
      3319 8702 3322 8703 3355 8631
TIME...MOT...LOC 0445Z 319DEG 27KT 3353 8631 3319 8699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 26, 1:02 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 AM CDT Mon Jun 26 2023

ALZ033-035-039>041-260645-
Chilton AL-Autauga AL-Marengo AL-Dallas AL-Perry AL-
102 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of northwestern Autauga,
southwestern Chilton, Marengo, Perry and Dallas Counties through 145
AM CDT...

At 101 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parnell to Putnam. Movement was south at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Selma, Valley Grande, Marion, Linden, Uniontown, Selmont-West
Selmont, Thomaston, Sweet Water, Orrville, Myrtlewood, Faunsdale,
Dayton, Bogue Chitto, Vaiden, Nanafalia, Parnell, Consul, Dannelly
Reservoir, Mulberry and Paul M Grist State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central, south central, southwestern and west central Alabama.

&&

LAT...LON 3206 8811 3208 8804 3230 8800 3231 8795
      3228 8793 3230 8794 3233 8796 3248 8768
      3248 8752 3257 8752 3283 8704 3254 8659
      3211 8724 3227 8744 3227 8750 3225 8752
      3213 8752 3213 8762 3200 8763 3201 8812
TIME...MOT...LOC 0601Z 345DEG 28KT 3271 8701 3204 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 26, 1:03 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
103 AM CDT Mon Jun 26 2023

ALZ044-260630-
Montgomery AL-
103 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southern Montgomery
County through 130 AM CDT...

At 103 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ramer, or near Meadville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadville, Pine Level, Grady, Sellers, Strata, Dublin, Davenport,
Naftel, Ramer, Lapine and Currys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern Alabama.

&&

LAT...LON 3205 8631 3205 8641 3207 8641 3220 8600
      3197 8600 3196 8630
TIME...MOT...LOC 0603Z 254DEG 32KT 3203 8623

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Jun 26, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
107 AM CDT Mon Jun 26 2023

ALZ035-036-260645-
Chilton AL-Coosa AL-
107 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Chilton and
west central Coosa Counties through 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gap Of The Mountain, or 7 miles north of Clanton, moving southeast at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clanton, Jemison, Thorsby, Lyle, Mitchell Lake, Dollar, Gap Of The
Mountain, Lay Lake Dam, Moriah, Higgins Ferry Park, Lay Lake, Lomax,
Waxahatchee Creek, Paint Creek, I 65 Rest Area and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and east central Alabama.

&&

LAT...LON 3292 8683 3306 8660 3302 8656 3302 8652
      3306 8652 3293 8627 3271 8661
TIME...MOT...LOC 0606Z 315DEG 12KT 3295 8661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:15 PM CDTSevere Thunderstorm WarningBMXCoosa60 min
Jun 25, 7:18 PM CDTSpecial Weather StatementBMXChambers, Lee, Tallapoosa27 min
Jun 25, 7:21 PM CDTSevere Thunderstorm WarningBMXClay24 min
Jun 25, 7:43 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Russell, Tallapoosa62 min
Jun 25, 8:02 PM CDTSevere Thunderstorm WarningBMXElmore58 min
Jun 25, 8:13 PM CDTSevere Thunderstorm WarningBMXCoosa32 min
Jun 25, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXLamar, Marion78 min
Jun 25, 9:02 PM CDTSpecial Weather StatementBMXBullock58 min
Jun 25, 9:41 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Pike64 min
Jun 25, 9:52 PM CDTSpecial Weather StatementBMXFayette, Lamar, Winston23 min
Jun 25, 10:16 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker44 min
Jun 25, 10:38 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa52 min
Jun 25, 10:42 PM CDTSpecial Weather StatementBMXBlount, Jefferson48 min
Jun 25, 10:58 PM CDTSpecial Weather StatementBMXPike32 min
Jun 25, 11:13 PM CDTSpecial Weather StatementBMXJefferson, Shelby47 min
Jun 25, 11:14 PM CDTSevere Thunderstorm WarningBMXPike32 min
Jun 25, 11:16 PM CDTSpecial Weather StatementBMXTuscaloosa44 min
Jun 25, 11:43 PM CDTSpecial Weather StatementBMXBibb, Greene, Hale, Sumter62 min
Jun 25, 11:46 PM CDTSpecial Weather StatementBMXShelby, Talladega59 min
Jun 26, 1:02 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Marengo, Perry43 min
Jun 26, 1:03 AM CDTSpecial Weather StatementBMXMontgomery27 min
Jun 26, 1:31 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes44 min
Jun 26, 2:43 AM CDTHeat AdvisoryBMXGreene, Marengo, Pickens, Sumter16 hr

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.